Colorado, 2011

Flash Flood in Colorado, July 30, 2011

July 30, 2011 · NWS GJT · 1 event in 1 county or zone

Deep subtropical moisture in a light southerly flow aloft continued to produce some thunderstorms with heavy rainfall in western Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Deep subtropical moisture in a light southerly flow aloft continued to produce some thunderstorms with heavy rainfall in western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 30, 12:45 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 12:45 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
145 PM MDT SAT JUL 30 2011

.SHORT TERM DISCUSSION...TODAY THROUGH TUESDAY NIGHT...

THE STORY REMAINS THE SAME.  ALL MODELS AGREE THAT SUB-TROPICAL HIGH
WILL FORCE MOISTURE NORTHWARD TODAY THROUGH TUESDAY INCREASING
CHANCES FOR SHOWERS AND STORMS.  CURRENT IR SATELLITE AND RADAR
MOSAIC PLAY THIS OUT WITH CONVECTION FIRING OVER SAN JUANS MOVING
IN A SOUTHEAST TO NORTHWEST DIRECTION.  THESE CELLS WILL HAVE A
LITTLE MORE MOISTURE TO PLAY WITH SO EXPECT SOME BRIEF HEAVY RAIN
WITH PASSAGE OF THESE STORMS.  ORIENTATION OF THE HIGH PRESSURE HAS
CONSISTENTLY PUSHED MOST ACTIVE WX OVER CENTRAL AND WRN UTAH BUT THIS
CHANGES SUNDAY AND MONDAY AS LOWERING HGTS INDICATE SLIGHT WEAKENING
IN RIDGE OVR CWA.  THIS WILL ALLOW MORE MOISTURE TO ENTER AREA AND
PROVIDE MUCH MORE WIDESPREAD RAIN AND STORM ACTIVITY.  ALSO...MOS
GUIDANCE AND LAYERED RH SHOW SOME MID-HIGH LEVEL CLOUDINESS MOVING IN
THE AFTN AND PERSISTING THRU SUNDAY AT LEAST.  THIS CLOUDINESS MAY
KEEP CONVECTION DOWN.  ATTM...A TEMP DROP OF ONLY 2 TO 4 DEGREES IS
EXPECTED WHICH IS CERTAINLY ABOVE THE CONVECTIVE TEMPERATURE.
HOWEVER...IF TEMPS DO NOT REACH CONVECTIVE TEMPERATURE...HEAVIER
SHOWERS WILL BE RESULT WITH LESS T-STORMS.  REGARDLESS...WILL KEEP AN
EYE OUT AND ADJUST FORECAST AS NECESSARY.

IN A NUTSHELL...STORMS AND SHOWERS GENERALLY SOUTH OF I-70 TODAY AND
OVER SAN JUANS.  MORE OF THE SAME TOMORROW BUT ACROSS THE ENTIRE
FORECAST AREA AND AGAIN MONDAY.  BY TUESDAY...HGT RISES INDICATE
HIGH BUILDING IN PUSHING MOISTURE WESTWARD BACK OVER UTAH.  SOME
RESIDUAL SHOWERS AND STORMS POSSIBLE OVER HIGHER TERRAIN BUT WILL
BE MORE TYPICAL OROGRAPHIC INDUCED STORMS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

WEDNESDAY WILL SEE A START TO A DRYING AND WARMING PATTERN. EXPECT
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE HIGHER
ELEVATIONS AS MOISTURE LINGERS OVER THE REGION. A TROUGH OVER THE PAC
NORTHWEST LATE WEDNESDAY BECOMES INCORPORATED INTO THE NORTHERN PART
OF THE RIDGE AND MOVES OVER THE NORTHERN ROCKIES. THE RIDGE CENTER
PUSHES SLIGHTLY WEST TOWARD THE TX AND OK PANHANDLES. THE SHOWERS
WILL DECREASE IN COVERAGE AND INTENSITY THROUGH THE END OF THE WEEK.
TEMPERATURES WILL INCREASE SLIGHTLY.

&&

.AVIATION...

PREDOMINANTLY VFR CONDITIONS TODAY WITH SCATTERED SHOWERS AND STORMS
EXPECTED OVER CENTRAL AND SOUTHERN MOUNTAINS...AND AREAS SOUTH OF
INTERSTATE 70.  BRIEF HEAVY RAIN IS POSSIBLE UNDER THE STORMS AS
WELL AS SOME STRONG GUSTY WINDS.  MAIN TAF SITES OF CONCERN TODAY
WILL BE KEGE AND KASE UNDER BRIEF MVFR CONDITIONS AND STORMS.  EXPECT
CONVECTION TO END QUICKLY AFTER SUNSET.  FOR TOMORROW...ALL TAF
SITES HAVE POSSIBILITY OF SEEING A STORM OR SHOWER DROPPING CIG/VIS
TO MVFR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...TGR
LONG TERM....AS
AVIATION.....TGR
Hazardous weather outlook, Jul 30, 5:00 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT JUL 30 2011

COZ001>014-017>023-UTZ022>025-027>029-311200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP SOUTH OF INTERSTATE
70 THIS AFTERNOON AND EVENING...MOST NUMEROUS OVER THE SOUTHWEST
COLORADO MOUNTAINS.  ISOLATED STORMS WILL OCCUR NORTH OF INTERSTATE
70.  BRIEF HEAVY RAIN...LIGHTNING AND WIND GUSTS TO 40 MPH ARE THE
MAIN HAZARDS FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

MOISTURE DEEPENS OVER THE REGION SUNDAY AND MONDAY. LOCALLY HEAVY
SHOWERS ARE POSSIBLE THROUGH TUESDAY RAISING THE POTENTIAL FOR FLASH
FLOODING. SHOWER ACTIVITY WILL DECREASE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

PF/JOE

The radar

The Grand Junction radar (KGJX), 132 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, San Miguel

When
July 30, 4:10 PM MST to 6:00 PM MST
Where
San Miguel County, 3.51 mi SSE of (Tex)telluride Arpt to 1.42 mi SSE of (Tex)telluride Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.908, -107.884

Flash floods deposited 6 to 12 inches of mud and debris onto Highway 145.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331564.